Alert archive / South Dakota / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Rapid City, SD

June 13, 2003Fall River County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jun 13, 2003, 9:34 PM MDT for Fall River County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 9:34 PM MDT (03:34 UTC)
Expired
Jun 14, 2003, 4:00 AM MDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Fall River County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KUNR 140342 CCA
FFWUNR
SDC047-141000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
934 PM MDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 400 AM MDT

* AT 934 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING ALONG HORSEHEAD CREEK AND BLACK BANK CREEK SOUTHWEST OF 
  OELRICHS.

* FORECAST INFORMATION...RUNOFF FROM THE HEAVY RAIN EARLIER IS STILL
  CAUSING FLASH FLOODING. 3 TO 4 INCHES OF RAIN FELL ACROSS THE 
  UPPER HORSHEAD CREEK AND BLACK BANK CREEK DRAINAGERS EARLIER. 
  LIGHT RAIN CONTINUES TO FALL ACROSS THIS SAME AREA. THE FALL RIVER 
  EMERGENCY MANAGER REPORTS THAT COUNTY ROADS FOUR AND FIVE ARE 
  UNDER WATER. THIS HEAVY RUNOFF WILL CONTINUE TO MOVE DOWNSTREAM... 
  AND HAS THE POTENTIAL TO FLOOD ACROSS HIGHWAY 385 SOUTH OF 
  OELRICHS. 

FLASH FLOODING IS OCCURRING. TAKE IMMEDIATE ACTION TO PROTECT YOUR 
LIFE AND PROPERTY IF YOU LIVE ALONG A STREAM OR CREEK IN THESE 
AREAS. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS 
THE GROUND USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLASH FLOODS. 

LAT...LON 4323 10310 4302 10299 4301 10354 4325 10344

&

$$

CARSTENS
2 follow-up statements
000 
WGUS73 KUNR 140456
FFSUNR
SDC047-141000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1049 PM MDT FRI JUN 13 2003

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL FALL 
RIVER COUNTY UNTIL 400 AM MDT...

AT 1040 PM MDT...LAW ENFORCEMENT OFFICIALS REPORT THAT FLASH 
FLOODING CONTINUES ALONG HORSEHEAD CREEK AND BLACK BANK CREEK. 
RUNOFF FROM THE EARLIER HEAVY RAIN CONTINUES TO CAUSE PROBLEMS. 
COUNTY ROADS FOUR AND FIVE ARE CLOSED DUE TO WATER OVER THE ROAD.  
LIGHT RAIN WILL CONTINUE FOR ANOTHER ONE TO TWO HOURS...WITH 
ADDITIONAL RAINFALL AROUND A QUARTER INCH POSSIBLE.

THE FLOODING SHOULD REMAIN CONFINED TO THE AREA WEST OF HIGHWAY 385 
ALONG HORSEHEAD CREEK...BLACK BANK CREEK...AND THE DRAWS THAT DRAIN 
INTO THEM. 

FLASH FLOODING IS OCCURRING. DO NOT WALK OR DRIVE ACROSS ANY 
LOCATION WHERE WATER COVERS THE GROUND USE EXTRA CAUTION AT NIGHT 
WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. 

LAT...LON 4333 10304 4300 10303 4302 10346 4326 10346

&

$$

CARSTENS
000 
WGUS73 KUNR 141037
FFSUNR
SDC047-141200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 AM MDT SAT JUN 14 2003

...THE FLASH FLOOD WARNING FOR EAST CENTRAL FALL RIVER COUNTY HAS 
BEEN ALLOWED TO EXPIRE...

AT 430 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE NO LONGER PRODUCING HEAVY RAIN OVER THE AREA...AND
FLASH FLOODING HAS CEASED...THUS THE WARNING HAS BEEN ALLOWED TO
EXPIRE.

COUNTY ROADS FOUR AND FIVE HAD WATER OVER THEM LAST NIGHT AND SOME 
SECTIONS WERE WASHED OUT. USE CAUTION WHEN TRAVELING ON THESE ROADS 
IN THE NEAR FUTURE.  

LAT...LON 4342 10347 4345 10311 4315 10309 4313 10358

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:45 PM MDT, 6 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM MDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT FRI JUN 13 2003

LATEST SFC ANALYSIS REVEALS HIGH PRESS OVER DAKOTAS WITH FLAT PRESS
GRAD OVER CWFA. WINDS ARE GENERALLY LIGHT AND VARIABLE DESPITE WELL
MIXED BNDRY LAYER WHICH COULD STILL PICK UP WINDS LATE
AFTERNOON/EARLY EVE SD PLAINS. SATELLITE IMAGES SHOW SOME CU OVER NW
SD AND WRN ND AS WELL AS TSTMS ANCHORED OVER THE BLACK HILLS AND BIG
HORNS. KUDX RADAR INDC FEW STRONG TSTMS OVER THE BLACK HILLS MOVING
LITTLE...BUT OCCASIONALLY PRODUCING DIME TO NICKEL SIZED HAIL.

12 MODELS INITIALIZE VERY WELL AND SHOW GOOD AGREEMENT THROUGH 60
HOURS. MINOR DIFFERENCE BETWEEN THE ETA AND AVN WITH A CLOSED UPPER
LOW OVER ERN MN SUNDAY IN THE 06Z RUN...WAS RESOLVED BY THE AVN
COMING BACK INTO AGREEMENT AT 12Z.

TONIGHT WILL SEE CONVECTIVE STORMS GENERALLY TIED TO TOPOGRAPHY.
WILL ANTICIPATE SCT TSTMS COMING OFF THE BIG HORNS AS A WEAK SFC
BOUNDARY MOVES ACROSS ERN MT/ERN WY. CONVECTION OVER BLACK HILLS
WILL REMAIN NRLY STATIONARY...WITH AN OCCASIONAL STORM BREAKING FREE
ALONG AN OUTFLOW BOUNDARY FROM A NEIGHBORING STORM AND AFFECTING THE
SD PLAINS. EXPECT MUCH OF THIS ACTIVITY TO DIMINISH WITH LOSS OF
HEATING. HAVE GONE WITH SCT TSTMS NE WY AND BLACK HILLS WITH ISOLD
WORDING WRN SD PLAINS.

UPPER PATTERN THOUGH DAY 7 WILL SEE SPLIT FLOW OVER THE CENT
U.S....WITH GENERALLY WEAK RIDGING OVER LEE ROCKIES/WRN EDGE OF NRN
PLAINS. PERIODIC WEAK S/WVS WILL MOVE OVER THE NRN PLAINS AND
THROUGH THIS RIDGE. DONT SEE ANY PARTICULARLY STRONG
WAVES...HOWEVER GOOD DIFFLUENCE OVER ERN ZONES WILL SUPPORT WEAK
WAVES ENHANCING DIURNAL CONVECTION. WILL CARRY DAILY CHC POPS FOR
MAINLY AFTERNOON/EVE SHRA/TSTMS AS STEEP LAPSE RATES AND ADEQUATE
MOISTURE HANG AROUND THROUGH THE FORECAST PERIODS. GOOD SFC COLD
FRONT WILL MOVE THROUGH THE CWFA WEDNESDAY...COOLING TEMPS A BIT
WED AND KEEPING THU PRETTY MUCH THE ONLY DRY DAY IN THE FORECAST.

WILL ALSO SEE LOW-LEVEL THERMAL RIDGE BUILDING OVER THE REGION. WILL
SEE TEMPS INTO THE 80S...EXCEPT FOR WED WITH CAA.

MODEL GUIDANCE SHOWS GOOD AGREEMENT AND LOOKS REASONABLE. HAVE NOT
VEERED MUCH.

.UNR...NONE.

99
Hazardous weather outlook, Jun 13, 6:37 AM MDT, 14 hours 57 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
637 AM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING FROM
NORTHEASTERN WYOMING INTO SOUTHWESTERN SOUTH DAKOTA. AS THE
ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON...SOME THUNDERSTORMS
WILL DEVELOP FROM NORTHEASTERN WYOMING THROUGH SOUTHWESTERN AND
SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SOME MAY PRODUCE SMALL HAIL AND GUSTY WINDS.  SOME
OF THE STORMS THAT DEVELOP MAY PRODUCE LOCALLY HEAVY RAIN...
ESPECIALLY OVER THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK...ESPECIALLY OVER THE HIGHER
TERRAIN OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
NORTHEASTERN WYOMING...AND IN AND AROUND THE BLACK HILLS.

In the hours before

Local storm report, Jun 13, 5:06 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    6 SW CUSTER               SD   .75 INCH HAIL
06/13/03   CUSTER

0355 PM    5 S PRINGLE               SD   .88 INCH HAIL
06/13/03   CUSTER

0420 PM    4 SE ARGYLE               SD   .88 INCH HAIL
06/13/03   CUSTER

0430 PM    6 NW HOT SPRINGS          SD   .88 INCH HAIL
06/13/03   FALL RIVER
Local storm report, Jun 13, 6:03 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    6 NE OELRICHS             SD   1 INCH HAIL
06/13/03   FALL RIVER

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:01 PM MDTFlash Flood WarningUNRFall River3 hr
Jun 14, 1:53 PM MDTSevere Thunderstorm WarningUNRPennington52 min
Jun 14, 2:21 PM MDTFlash Flood WarningUNRPennington3 hr
Jun 14, 5:49 PM MDTSevere Thunderstorm WarningUNRCuster41 min

Nearby

Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.